Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 556, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 10, 2003, 9:42 PM CDT for Jefferson County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2003, 9:42 PM CDT (02:42 UTC)
- Expired
- Jun 10, 2003, 10:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Jefferson County, OK
The radar
The Altus AFB radar (KFDR), 112 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1988 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
956
WUUS54 KOUN 110242
SVROKC
OKC067-110315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
941 PM CDT TUE JUN 10 2003
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN SOUTHERN OKLAHOMA
* UNTIL 1015 PM CDT
* AT 941 PM CDT...DOPPLER RADAR DETECTED THE LEADING EDGE OF A
SEVERE THUNDERSTORM FROM ADDINGTON...TO 10 MILES EAST OF SUGDEN...TO
5 MILES NORTHEAST OF TERRAL...MOVING EAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE CORNISH...GRADY...OSCAR...RINGLING
AND TERRAL
HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 75 MPH ARE LIKELY.
PARTICULARLY DAMAGING WINDS ARE EXPECTED. MOBILE HOMES AND HIGH
PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE
OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3428 9797 3408 9793 3386 9802 3391 9755
3410 9755 3429 9758
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:15 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 10, 9:15 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 915 PM CDT TUE JUN 10 2003 A LARGE STORM COMPLEX CONTINUES TO DRIFT EAST ACROSS OUR FORECAST AREA. THE COMPLEX IS FORECAST TO CONTINUE ITS EASTWARD PROGRESS AND SHOULD EXIT OUR FORECAST AREA LATE TONIGHT. WE HAVE CANCELED THE FLASH FLOOD WATCH ISSUED EARLIER THIS EVENING. THE RAIN HAS MOSTLY MOVED EAST OF THE FORMER WATCH AREA... AND APPEARS TO BE PROGRESSIVE ENOUGH TO PRECLUDE A WIDESPREAD THREAT OF FLOODING. URBAN FLOODING IS... OF COURSE... STILL A POSSIBILITY. HAVE ALREADY UPDATED THE FORECAST GRIDS AND MOST TEXT PRODUCTS TO REFLECT CURRENT WEATHER TRENDS. AS THE SYSTEM CONTINUES EAST... WE WILL OCCASIONALLY NEED TO PERIODICALLY FRESHEN THE FORECASTS. THE NEXT FORECAST UPDATE WILL PROBABLY BE JUST BEFORE MIDNIGHT. CMS ------------------------------------------------------------------- 600 PM CDT TUE JUN 10 2003 WE HAVE ISSUED A FLASH FLOOD WATCH FOR PARTS OF WEST-CENTRAL... CENTRAL... AND NORTH-CENTRAL OKLAHOMA. TRAINING OF ECHOES OVER AREAS OF RELATIVELY LOW FLASH FLOOD GUIDANCE VALUES IS EXPECTED TO RESULT IN SOME AREAS OF FLOODING. CMS ------------------------------------------------------------------- 141 PM CDT TUE JUN 10 2003 UPPER LEVEL CIRCULATION CENTER CURRENTLY LOCATED OVER THE TX PANHANDLE CONTS TO MOVE EAST EARLY THIS AFTERNOON. WV IMAGERY INDICATES DRY SLOT AND RATHER STRONG DEEP LAYER SUBSIDENCE HAS WORKED INTO MUCH OF WRN OK/NTEX DURING THE PAST FEW HOURS. 18Z OUN SOUNDING REFLECTS THIS WITH BL MOISTURE DEPTH DECREASING SIGNIFICANTLY SINCE 12Z. HOWEVER..STEEP LAPSE RATES REMAIN IN PLACE..AND IN COMBINATION WITH COOLING MID LEVEL TEMPS..WEAKENING SUBSIDENCE AND A SHARPENING DRYLINE SOMEWHERE INVOF THE TX/OK STATE LINE..THIS IS EXPECTED TO BE SUFFICIENT TO ALLOW AT LEAST A COUPLE OF STORMS TO DEVELOP LATER THIS AFTERNOON AND EARLY EVENING. SVR POTENTIAL MAY BE SOMEWHAT LIMITED BY MARGINAL FLOW/SHEAR..BUT STRONG INSTABILITY SHUD ACT TO OFFSET THIS SOMEWHAT. ATMOSPHERE WILL REMAIN MODERATELY/STRONGLY UNSTABLE EACH AFTERNOON AND EVENING INTO THE WEEKEND ALONG WITH BOUNDARIES IN/NEAR THE CWA. SO EXPECT PERIODIC BOUTS OF SHOWERS AND STORMS TO CONTINUE FOR THE REST OF THE WEEK AND INTO THE WEEKEND. GOING FORECAST HAS A PRETTY GOOD HANDLE ON THIS AND PLAN ON MAKING VERY FEW CHANGES TO THE EXTENDED FORECAST PERIODS. KEPT SLIGHT CHANCE POPS GOING INTO TUESDAY TO ACCOUNT FOR GFS TREND OF BAGGY MID LEVEL HGHT FIELD AND DISSIPATING BOUNDARY OVR THE SRN PLAINS DAY 7. MILLER OKC 69 89 69 90 / 40 30 40 20 HBR 67 92 68 93 / 30 20 30 20 SPS 70 94 71 95 / 30 20 30 20 GAG 63 90 64 93 / 40 30 30 20 PNC 69 88 70 90 / 60 40 40 20 DUA 72 87 72 89 / 60 50 40 20 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Jun 10, 12:00 PM CDT, 9 hours 42 minutes before
OKZ004>048-050>052-TXZ083>090-111200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUN 10 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA.
IMPACTS...
LARGE HAIL...DAMAGING WINDS...AND HEAVY TO LOCALLY EXCESSIVE
RAINFALL WILL BE THE MAIN CONCERNS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH TONIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
ENTIRE FORECAST AREA SHOULD LISTEN FOR UPDATED FORECAST INFORMATION
THROUGHOUT THE DAY...AND PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH TONIGHT.
DISCUSSION...
AT MIDDAY A SLOW-MOVING COLD FRONT WAS LOCATED FROM NORTHEAST KANSAS
INTO THE NORTHERN TEXAS PANHANDLE...WHILE A DRY LINE WAS DEVELOPING
FROM THE TEXAS PANHANDLE SOUTHWARD INTO SOUTHWEST TEXAS. SHOWERS
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE DRIFTING NORTHEASTWARD
ACROSS WESTERN OKLAHOMA WERE WEAKENING. HIGH CLOUDS FROM THE EARLIER
STORMS WERE THINNING FROM THE SOUTHWEST ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS AND THIS WILL ALLOW SUFFICIENT DAYTIME HEATING TO
PRODUCE VERY UNSTABLE CONDITIONS BY LATE AFTERNOON.
AT UPPER LEVELS...A WELL-DEFINED DISTURBANCE OVER WEST TEXAS THIS
MORNING IS FORECAST TO MOVE NORTHEAST ACROSS THE AREA THIS AFTERNOON
AND EVENING. THE DRY LINE OVER WEST TEXAS...SHOULD BECOME BETTER
DEFINED AGAIN THIS AFTERNOON AND LIE ACROSS THE EASTERN TEXAS
PANHANDLE. THE COLD FRONT OVER KANSAS WILL LIKELY DRIFT SOUTHEAST
INTO NORTHWEST OKLAHOMA BY THIS EVENING...AND WILL INTERSECT THE DRY
LINE JUST WEST OF THE WESTERN BORDER OF OKLAHOMA.
LIFTING AND COOLING ALOFT ASSOCIATED WITH THE APPROACHING UPPER
SYSTEM IS EXPECTED TO WEAKEN THE CAP THIS AFTERNOON. THUNDERSTORMS
ARE LIKELY TO DEVELOP BY LATE AFTERNOON IN THE VICINITY OF THE DRY
LINE AND ALSO NEAR THE COLD FRONT. ALTHOUGH MID LEVEL WINDS WILL BE
RELATIVELY WEAK...INSTABILITY IS EXPECTED TO BE SUFFICIENT FOR
SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREATS. HEAVY RAIN WILL ALSO BE LIKELY WITH THESE
STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT WILL LIKELY
PRODUCE HEAVY RAIN WHICH COULD PRODUCE LOCAL FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY NIGHT OVER THE ENTIRE FORECAST AREA. THUNDERSTORM CHANCES
WILL CONTINUE AREAWIDE THROUGH NEXT WEEKEND.
OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
2In the hours before
Local storm report, Jun 10, 9:06 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT TUE JUN 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0903 PM KADANE CORNER TX 1.75 INCH HAIL
06/10/03 WICHITA REPORTED BY SPOTTERLocal storm report, Jun 10, 9:10 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT TUE JUN 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM DUNCAN OK 63 MPH WIND GUST
06/10/03 STEPHENS MEASURED BY HAM SPOTTER.
GUST MEASURED AT
INTERSECTION OF HWY 81 ANDLocal storm report, Jun 10, 9:16 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CDT TUE JUN 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 3 SW MOORE OK FLOODING
06/10/03 CLEVELAND 2 FT DEEP WATER RUNNING
ACROSS SW 164THSpecial weather statement, Jun 10, 9:18 PM CDT, 24 minutes before
OKZ031-041-042-046-050-110230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 918 PM CDT TUE JUN 10 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...LOVE...MURRAY... PONTOTOC AND SEMINOLE COUNTIES. THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM NEAR TECUMSEH...TO JUST WEST OF PAULS VALLEY...TO LOCO...TO JUST WEST OF WAURIKA. THIS LINE WAS MOVING EAST AT 40 MPH. PEOPLE IN CARTER...LOVE...MURRAY...PONTOTOC AND SEMINOLE COUNTIES... INCLUDING THE CITIES OF ADA AND ARDMORE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
Local storm report, Jun 10, 9:19 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
919 PM CDT TUE JUN 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0917 PM WICHITA FALLS TX 1.75 INCH HAIL
06/10/03 WICHITA REPORTED BY AMATEUR RADIO
OPERATORLocal storm report, Jun 10, 9:34 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
934 PM CDT TUE JUN 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 PM ARCHER CITY TX .75 INCH HAIL
06/10/03 ARCHER REPORTED BY HAM RADIO
SPOTTER
0933 PM 4 W TECUMSEH OK .88 INCH HAIL
06/10/03 POTTAWATOMIE REPORTED BY SPOTTERThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:03 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 12 min |
| Jun 10, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 40 min |
| Jun 10, 7:10 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 50 min |
| Jun 10, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 48 min |
| Jun 10, 7:28 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 47 min |
| Jun 10, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 40 min |
| Jun 10, 7:46 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 59 min |
| Jun 10, 7:53 PM CDT | Flash Flood Warning | OUN | Comanche | 2 hr |
| Jun 10, 8:02 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 43 min |
| Jun 10, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 48 min |
| Jun 10, 8:22 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 53 min |
| Jun 10, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 45 min |
| Jun 10, 8:33 PM CDT | Flash Flood Warning | OUN | Cleveland, McClain, Oklahoma | 3 hr |
| Jun 10, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Grady, Jefferson, Stephens | 62 min |
| Jun 10, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 49 min |
| Jun 10, 9:15 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 45 min |
| Jun 10, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 47 min |
| Jun 10, 9:44 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 46 min |
| Jun 10, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Love | 60 min |
| Jun 10, 10:18 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Hughes, Johnston, Murray, Pontotoc | 42 min |
| Jun 10, 10:41 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 64 min |
| Jun 10, 11:05 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Carter, Johnston, Love, Marshall | 40 min |
| Jun 11, 12:00 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 60 min |
| Jun 11, 2:42 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 48 min |
| Jun 11, 5:38 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 67 min |
| Jun 11, 6:02 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 58 min |
| Jun 11, 6:04 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 56 min |
| Jun 11, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 32 min |
| Jun 11, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 60 min |
| Jun 11, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Roger Mills | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.